Georgia, 2008

Tornado and Damaging Wind in Georgia, October 8, 2008

October 8, 2008 · NWS FFC · 2 events in 1 county or zone

A strong cold front and associated upper trough were moving through the mid south into the southeast during the afternoon of the 8th. A wedge front was located across extreme southern Georgia and northern Florida, with a relatively stable air mass over most of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front and associated upper trough were moving through the mid south into the southeast during the afternoon of the 8th. A wedge front was located across extreme southern Georgia and northern Florida, with a relatively stable air mass over most of the region. Bands of heavy rain showers developed along and ahead of the front in west Georgia during the early afternoon and began spreading rapidly eastward. While instability was minimal, thanks to the wedge front, strong shear associated with the upper system allowed one brief EF0 tornado to develop in north Fayette county causing considerable damage to a large shopping mall area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 8, 2:43 PM EST, 35 minutes earlier.

Area forecast discussion, Oct 8, 2:43 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT WED OCT 8 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPPER LOW OVER MISSISSIPPI WILL GRADUALLY DRIFT EASTWARD INTO
GEORGIA OVERNIGHT. BACK EDGE OF WIDESPREAD RAIN/THUNDERSTORMS
SLOWLY APPROACHING THE WESTERN BORDER OF THE CWA...HOWEVER MORE
THUNDERSTORMS DEVELOPING TO OUR WEST CLOSER TO THE UPPER LOW. HAVE
KEPT LIKELY OR HIGHER POPS THIS EVENING...DIMINISHING AFTER
MIDNIGHT. USING THE GFS SOLUTION...THE UPPER LOW DRIFTS TO THE
SOUTHEAST ON THURSDAY...KEEPING US IN A GENERAL EASTERLY FLOW.
SOME INSTABILITY MAY LINGER ACROSS THE EASTERN ZONES TOMORROW SO
HAVE LEFT MENTION OF THUNDER FOR THAT AREA. HAVE FAVORED HIGHS ON
THE COOLER SIDE OF FWC/MAV TOMORROW DUE TO CONTINUED EAST WINDS
AND CLOUD COVER. BY FRIDAY THE LOW DRIFTS OFF THE GEORGIA
COAST...BUT HAVE KEPT SOME LOW POPS ACROSS THE EASTERN ZONES DUE
TO CONTINUED EAST WINDS.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER RIDGE BUILDING AGAIN OVER THE SOUTHEAST DURING THE
EXTENDED...FLATTENING OUT BY MID WEEK. ATLANTIC MOISTURE WORKS
BACK WESTWARD AROUND THE SOUTHERN EDGE OF THE RIDGE THROUGH THE
PERIOD...SO LOW CHANCE POPS LOOK REASONABLE ESPECIALLY FOR THE
CENTRAL ZONES. NO CHANGES WERE MADE TO THE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  73  63  76  61 /  80  40  20  20  10
ATLANTA         61  77  62  77  62 /  70  20  10  10  10
BLAIRSVILLE     57  74  56  76  55 /  80  30  20  20   5
CARTERSVILLE    58  77  58  77  61 /  60  20  10  10  10
COLUMBUS        63  81  62  83  65 /  60  20  10  10  10
GAINESVILLE     59  73  61  76  61 /  80  30  20  10  10
MACON           64  81  61  81  64 /  80  40  10  10  10
ROME            60  81  59  81  62 /  60  20  10   5   5
PEACHTREE CITY  58  77  58  78  61 /  60  20  10  10  10
VIDALIA         66  82  63  81  65 /  90  60  40  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Oct 8, 10:35 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1135 AM EDT WED OCT 8 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1135 AM EDT WED OCT 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON.

.SYNOPSIS...
A COLD FRONT OVER MISSISSIPPI...ASSOCIATED WITH A STRONG UPPER LEVEL
LOW PRESSURE SYSTEM...WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA
THIS EVENING AND TONIGHT.

.PRIMARY HAZARDS...
LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN THREAT WITH ANY THUNDERSTORMS THAT DO DEVELOP. AN ISOLATED
STRONG WIND GUST IS ALSO POSSIBLE LATER THIS AFTERNOON.

.DISCUSSION...
SHOWERS AHEAD OF THE SURFACE FRONT WILL CONTINUE TO SPREAD EASTWARD
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. SURFACE CONDITIONS
WILL REMAIN RELATIVELY STABLE DUE TO THE EXTENSIVE CLOUD COVER...
WITH CAPES ONLY INCREASING TO PERHAPS AROUND 500 OVER PORTIONS OF
CENTRAL GEORGIA BY THIS AFTERNOON. HOWEVER...CAPE VALUES WILL BE
DEPENDENT UPON THE AMOUNT OF SUNSHINE THAT IS ABLE TO REACH THROUGH
THE THICK CLOUD COVER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS MUCH OF NORTH GEORGIA...WITH SCATTERED THUNDERSTORMS POSSIBLE
SOUTH OF A LA GRANGE TO BARNESVILLE TO SPARTA LINE MAINLY BETWEEN 2
AND 6 PM.

IN ADDITION...THE UPPER-LEVEL LOW THAT IS MOVING ACROSS THE AREA IS
PROVIDING SUFFICIENT LOW-LEVEL SHEAR FOR SOME STORMS TO ROTATE. THE
RELATIVELY STABLE ENVIRONMENT WILL SIGNIFICANTLY REDUCE THE THREAT
FOR SEVERE WEATHER...BUT IT IS POSSIBLE THAT ISOLATED DAMAGING WIND
GUSTS MAY OCCUR LATER THIS AFTERNOON...IF WE GET SUFFICIENT HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS NORTH AND CENTRAL GEORGIA.

In the hours before

Special weather statement, Oct 8, 11:53 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT WED OCT 8 2008

GAZ012-019-020-030-031-041>043-081730-
1253 PM EDT WED OCT 8 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND GUSTS TO 40 MPH
IN DOUGLAS...NORTHERN
CARROLL...HARALSON...PAULDING...POLK...BARTOW...FLOYD AND GORDON
COUNTIES UNTIL 130 PM EDT...

AT 1247 PM EDT/1147 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A NARROW LINE OF HEAVY THUNDERSTORMS EXTENDING FROM
ROME...TO CAVE SPRING...TO CEDARTOWN...TO 10 MILES SOUTHWEST OF
TALLAPOOSA...MOVING EAST AT 30 MPH.

RAINFALL AMOUNTS BETWEEN 0.5 AND 1.0 INCHES CAN BE EXPECTED IN THESE
COUNTIES WITHIN THE NEXT 30 MINUTES.  PONDING OF WATER ON ROADWAYS
IS ALSO LIKELY.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Oct 8, 2:44 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT WED OCT 8 2008

GAZ021-022-031>034-042>046-052>057-066-067-078-089-082015-
344 PM EDT WED OCT 8 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MUSCOGEE...HARRIS...
TROUP...MERIWETHER...SPALDING...HEARD...COWETA...FAYETTE...HENRY...
CLAYTON...ROCKDALE...DOUGLAS...CARROLL...DEKALB...PAULDING...COBB...
GWINNETT...FORSYTH...CHEROKEE AND FULTON COUNTIES UNTIL 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 40
MILE-WIDE LINE OF HEAVY SHOWERS AND THUNDERSTORMS MOVING INTO THE
WESTERN SUBURBS OF ATLANTA...EXTENDING FROM CANTON...TO DALLAS...TO
VILLA RICA...THEN EXTENDING FURTHER SOUTH TO JUST WEST OF COLUMBUS.
THIS ACTIVITY IS MOVING EAST AT 25 MPH. THIS ACTIVITY WILL SPREAD
ACROSS THE REMAINDER OF THE ATLANTA METROPOLITAN AREA...AS WELL AS
AREAS SOUTHWEST OF ATLANTA TOWARD COLUMBUS DURING THE NEXT ONE TO
TWO HOURS.

RAINFALL AMOUNTS BETWEEN 0.5 AND 1.0 INCH IN AS LITTLE AS 30 MINUTES
CAN BE EXPECTED AS THIS ACTIVITY SPREADS FROM WEST TO EAST ACROSS
THE ATLANTA METROPOLITAN AREA...AS WELL AS COLUMBUS.  THIS HEAVY
RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON THE ROADS...ALONG
WITH MINOR STREET FLOODING IN LOW-LYING AND POOR DRAINAGE AREAS.
HEAVY RAINFALL WILL IMPACT THESE AREAS DURING THE EVENING RUSH AREA.
DRIVERS SHOULD USE CAUTION DURING THE EVENING RUSH HOUR AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. DRIVING TOO FAST THROUGH AREAS OF PONDING WATER AND
REDUCED VISIBILITY CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

19
Special weather statement, Oct 8, 3:15 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT WED OCT 8 2008

GAZ021-022-031>034-042>046-052>057-066-067-078-089-082115-
415 PM EDT WED OCT 8 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MUSCOGEE...HARRIS...
TROUP...MERIWETHER...SPALDING...HEARD...COWETA...FAYETTE...HENRY...
CLAYTON...ROCKDALE...DOUGLAS...CARROLL...DEKALB...PAULDING...COBB...
GWINNETT...FORSYTH...CHEROKEE AND FULTON COUNTIES UNTIL 515 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 40
MILE-WIDE LINE OF HEAVY SHOWERS AND THUNDERSTORMS MOVING INTO THE
WESTERN SUBURBS OF ATLANTA...EXTENDING FROM CANTON...TO DALLAS...TO
VILLA RICA...THEN EXTENDING FURTHER SOUTH TO JUST WEST OF COLUMBUS.
THIS ACTIVITY IS MOVING EAST AT 25 MPH. THIS ACTIVITY WILL SPREAD
ACROSS THE REMAINDER OF THE ATLANTA METROPOLITAN AREA...AS WELL AS
AREAS SOUTHWEST OF ATLANTA TOWARD COLUMBUS DURING THE NEXT ONE TO
TWO HOURS.

RAINFALL AMOUNTS BETWEEN 0.5 AND 1.0 INCH IN AS LITTLE AS 30 MINUTES
CAN BE EXPECTED AS THIS ACTIVITY SPREADS FROM WEST TO EAST ACROSS
THE ATLANTA METROPOLITAN AREA...AS WELL AS COLUMBUS.  THIS HEAVY
RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON THE ROADS...ALONG
WITH MINOR STREET FLOODING IN LOW-LYING AND POOR DRAINAGE AREAS.
HEAVY RAINFALL WILL IMPACT THESE AREAS DURING THE EVENING RUSH AREA.
DRIVERS SHOULD USE CAUTION DURING THE EVENING RUSH HOUR AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. DRIVING TOO FAST THROUGH AREAS OF PONDING WATER AND
REDUCED VISIBILITY CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

19

The radar

The Atlanta radar (KFFC), 14 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
October 8, 3:18 PM EST to 3:22 PM EST
Where
Fayette County, 1.24 mi N of Tyrone to 0.37 mi N of Tyrone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.488, -84.601

A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia and information from the the Fayette county Emergency Management Director confirmed that thunderstorm winds had blown down over a dozen trees in the northwest part of the county between Tyrone and the Fulton county line. Up to a dozen trees were blown down along Arrowhead Road and superficial damage was observed to office buildings along Palmetto road. Along Meadowbrook Road, off Senoia Road, a couple of power lines were also down.

Tornado, Fayette

When
October 8, 3:35 PM EST to 3:36 PM EST
Where
Fayette County, 2.24 mi NNE of Fayetteville to 2.27 mi NNE of Fayetteville
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
33.481, -84.439

A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that a very brief EF0 tornado had touched down in the northeast part of the Fayette Pavilion Shopping center, just north of downtown Fayetteville located between Georgia Highways 314 and 85. The tornado caused the back wall of the two-story Christian Bookstore to buckle outward. An air conditioning unit was also blown off the roof pad of the adjacent Marshalls Department store. A few trees behind these buildings were also blown down. Minor damage was also observed to the facade and utility lines of adjacent buildings. The tornado path length was 150 yards long with a maximum path width of 50 yards.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137230, 137165.